Minnesota, 2008

Flash Flooding in Minnesota, June 6, 2008

June 6, 2008 · NWS DLH · 2 events in 2 counties and zones

Extremely heavy rains fell in a short period of time across Cook and Lake Counties between about midnight and 6 am. The majority of the rain fell close to the Lake Superior shore centered near Grand Marais.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Extremely heavy rains fell in a short period of time across Cook and Lake Counties between about midnight and 6 am. The majority of the rain fell close to the Lake Superior shore centered near Grand Marais. A federal disaster declaration was declared for Cook County due to the flooding. Thunderstorms tracking over the same areas for several hours led to the flash flooding, closing roads due to wash outs and debris on roadways, and leaving some homes and businesses flooded. Rainfall rates between one and two inches per hour led to the flash flooding, with rain totals between 4 and 6 inches common across southern Cook County and eastern Lake County by the time the rain ended in the morning. The bayside area of Grand Marais recorded 5.10 inches of rain, which is the second highest daily rain total, with records dating back to 1900.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 5, 8:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 8:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
935 PM CDT THU JUN 5 2008

.UPDATE...BASED ON CURRENT TRENDS AND TORRENTIAL RAINFALL IN NW
WI...WILL BE ADDING THE REST OF NW WI TO THE FLASH FLOOD WATCH.

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT THU JUN 5 2008/

UPDATE...IMPRESSIVE STORMS HAD MOVED INTO SAWYER/PRICE AND
ASHLAND/IRON COUNTIES OVER THE PAST HOUR. HAVE BEEN WATCHING THIS
AREA FOR FLOODING POTENTIAL AS WELL...WITH ONE HOUR PRECIPITATION
OF UP TO 2 INCHES ACCORDING TO 88D. AMAZING MOISTURE TRANSPORT
NORTHWARD INTO OUR AREA...WITH POWERFUL LLJ...SO WILL HAVE TO
WATCH FOR POSSIBLE SVR AS WELL AS FLOODING OVERNIGHT. ZONES/GRIDS
UPDATED.

PREV DISCUSSION... /ISSUED 328 PM CDT THU JUN 5 2008/

DISCUSSION...VERY ACTIVE WEATHER PATTERN IS EXPECTED TO PERSIST
FROM TONIGHT INTO THE WEEKEND..WITH POTENTIAL FOR HEAVY RAINFALL
AND SEVERAL BOUTS OF SEVERE THUNDERSTORMS.

VERY STRONG WARM/MOIST ADVECTION PATTERN..AUGMENTED BY MESOSCALE
FGEN FORCING WILL SLOWLY TRANSLATE NORTHWARD OVERNIGHT TONIGHT AS
50-70 KT LLJ AIDS WARM FRONTAL ZONE CURRENTLY OVER NRN IA/SRN MN
IN LIFTING NWD INTO CENTRAL/NRN MN BY FRIDAY MORNING. AS
DESTABILIZATION PROCESS CONTINUES..WE EXPECT WIDESPREAD RAIN AND
THUNDERSTORMS TO ADVECT/DEVELOP NORTHWARD WITH TIME THIS
EVENING..REACHING THE SRN CWA BETWEEN 4-6 PM..AND EXTENDING NWD TO
THE CANADIAN BORDER BY AROUND MIDNIGHT OR SHORTLY THEREAFTER. VERY
STRONG FORCING AND MOISTURE TRANSPORT SHUD RESULT IN LOCALLY HEAVY
RAINFALL..AND A FEW LOCATIONS COULD SEE SEVERAL INCHES OF RAIN BY
FRIDAY MORNING. THE SEVERE WEATHER THREAT TONIGHT SHUD INITIALLY
BE CONFINED TO LARGE HAIL..BUT AS BETTER SURFACE BASED INSTABILITY
IS ABLE TO MOVE NORTHWARD LATER TONIGHT WITH THE BIG NWD PUSH ON
THE WARM FRONT BETWEEN 06-12Z..CONVECTION WILL LIKELY HAVE A
TENDENCY TO BECOME MORE SURFACE BASED WITH TIME. IT IS POSSIBLE
THAT THE WIND AND AT LEAST A MINIMAL TORNADO THREAT WILL INCREASE
OVERNIGHT DESPITE DIURNAL COOLING/DECOUPLING OF THE BOUNDARY
LAYER.

STRONG SURFACE LOW AND UPPER SYSTEM WILL TRANSLATE NWD ACROSS MN
ON FRIDAY ALONG WITH VERY STRONG WIND FIELDS..AND IT SEEMS
REASONABLE THAT A MID LEVEL DRY SLOT SHUD WORK INTO AT LEAST THE
SRN PORTIONS OF THE DLH CWA AT SOME POINT. MORNING CONVECTION IS
EXPECTED TO MOVE OFF TO THE EAST/NORTHEAST..SETTING THE STAGE FOR
AFTERNOON REDEVELOPMENT ALONG/AHEAD OF OCCLUDED FRONT/PSEUDO
DRYLINE FEATURE PROGGED TO EXTEND FROM SFC LOW BETWEEN BEMIDJI AND
INTERNATIONAL FALLS SEWD TO GRAND RAPIDS..FLOODWOOD AND PINE CITY.
SOME OF THESE STORMS AGAIN MAY BE SEVERE.

A BRIEF BREAK IN TSTORM ACTIVITY IS EXPECTED LATER FRIDAY NIGHT
AND SATURDAY MORNING..BEFORE NEXT UPSTREAM WAVE RESULTS IN STALLED
FRONT OVER IOWA MOVING RAPIDLY BACK NORTHWARD ON SATURDAY..WHICH
GIVEN CURRENT CONSISTENT MODEL PROGS..MAY END UP BEING THE MOST
SIGNIFICANT EVENT OF THE NEXT 3 DAYS. WE WILL HAVE TO SEE EXACTLY
WHERE BOUNDARIES SET UP..AND IF OVERNIGHT CONVECTION FRIDAY NIGHT
/WHICH IS NOT CURRENTLY EXPECTED/ MAKES THINGS LESS CLEAR..BUT
PRESENCE OF 4000-5000 CAPE..DEEP LAYER SHEAR AOA 50 KT..A RATHER
STRONG LOW LEVEL JET.. AND RICH MOISTURE WITH DEWPOINTS NEAR 70
ALL POINT TO THE POTENTIAL FOR SIGNIFICANT TSTORMS..INCLUDING
TORNADOES..VERY LARGE HAIL AND DAMAGING WINDS.

A BRIEF BREAK MAY THEN ENSUE FOR SUNDAY..BUT STRONG WSW FLOW ALOFT
WILL PERSIST FOR MUCH OF NEXT WEEK. THUS..ANY IMPULSE IN THE FLOW
IS LIKELY TO RESULT IN MOISTURE RETURN AND ADDITIONAL CHANCES FOR
THUNDERSTORMS THRU AT LEAST THE MIDDLE OF NEXT WEEK.
 MILLER/CANNON

AVIATION...VERY STRONG LOW PRESSURE SYSTEM WILL MOVE ALONG ND/MN
BORDER NEXT 24HRS WITH DETERIORATION OF CONDITIONS BEGINNING THIS
EVENING IN SOUTH AND SPREADING NORTH OVERNIGHT. VERY STRONG WIND
FIELD ASSOCIATED WITH THIS SYSTEM SO WIND SHEAR IS LIKELY
BEGINNING AFTER 03Z IN SRN TERMINALS AND EXPANDING NORTH. EXPECT
EXPANSION OF IFR/LIFR CONDITIONS OVERNIGHT AS HEAVY RAIN AND
ELEVATED THUNDERSTORMS OVERSPREAD REGION FROM NORTH TO SOUTH.
SVRWX THREAT... IN FORM OF DMGNG WIND/TORNADO ...WILL INCREASE
AFTER 06Z OVER SRN EDGE OF CWA AS SFC WARM FRONT MOVES NORTH.
CONDITIONS SHOULD IMPROVE TO MVFR/SOME VFR BY MID MORNING TOMORROW
AS LOW STRATUS LAYER ATTEMPTS TO LIFT/BREAK AS PRE COLD FRONT
SWRLY FLOW TRIES TO MIX DOWN TO SFC. SCTD CONVECTION WILL
REDEVELOP IN WARM MOIST UNSTABLE AIR. NEXT ISSUANCE OF TAFS MAY
ADJUST FOR MORE CONVECTION TOMORROW MORNING/AFTERNOON.

&&

POINT TEMPS/POPS...
DLH  49  68  51  74 / 100  70  30  50
INL  53  68  51  72 / 100  70  30  20
BRD  53  73  57  77 / 100  50  20  40
HYR  58  78  58  82 /  90  70  20  50
ASX  54  71  57  79 / 100  70  20  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARLTON/SOUTHERN
     ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-NORTHERN
     AITKIN-NORTHERN CASS-NORTHERN COOK/NORTHERN LAKE-NORTHERN
     ITASCA-NORTHERN ST. LOUIS-PINE-SOUTHERN AITKIN-SOUTHERN
     CASS-SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-SOUTHERN
     LAKE/LAKESHORE.

WI...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ASHLAND-BAYFIELD-
     BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.

LS...SMALL CRAFT ADVISORY UNTIL 10 AM CDT FRIDAY FOR LSZ121-LSZ140-
     LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.

DAP
Hazardous weather outlook, Jun 5, 9:54 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1054 PM CDT THU JUN 5 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1054 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

WIDESPREAD RAIN AND THUNDERSTORMS WILL SPREAD NORTHWARD ACROSS THE
REGION OVERNIGHT. LOCALLY HEAVY RAINFALL IS LIKELY...WITH RAINFALL
AMOUNTS OF 2 TO 5 INCHES POSSIBLE THROUGH FRIDAY MORNING. A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL AND NORTHERN
MINNESOTA...AS WELL AS NORTHWESTERN WISCONSIN.

IN ADDITION..THERE IS A THREAT OF SEVERE THUNDERSTORMS OVERNIGHT.
LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN THREAT TONIGHT
AND FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS APPEAR LIKELY AGAIN ON FRIDAY AND
SATURDAY.

A STRONG AREA OF LOW PRESSURE WILL MOVE NORTHWARD ACROSS NORTHWEST
MINNESOTA DURING THE DAY FRIDAY...AND SEVERE THUNDERSTORMS WITH AN
ATTENDANT RISK OF LARGE HAIL...TORNADOES AND DAMAGING WINDS ARE
POSSIBLE IN AN ARC EXTENDING FROM NORTH CENTRAL MINNESOTA...EASTWARD
TO THE MINNESOTA ARROWHEAD AND THEN SOUTHWARD INTO NORTHWEST
WISCONSIN.

THE AXIS OF GREATEST INSTABILITY WILL BE TEMPORARILY SHUNTED TO THE
SOUTHEAST OF THE AREA FRIDAY NIGHT...BUT MOISTURE IS FORECAST TO
RAPIDLY SURGE NORTHWARD DURING THE DAY SATURDAY INTO EAST CENTRAL
MINNESOTA AND NORTHWEST WISCONSIN. ADDITIONAL SEVERE THUNDERSTORMS
ARE LIKELY TO DEVELOP...WITH THE GREATEST RISK AREA ANYWHERE ALONG
AND EAST OF INTERSTATE 35. SUPERCELLS...VERY LARGE
HAIL...TORNADOES AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY
STORMS THAT DEVELOP.

CHANCES FOR MORE THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON
FRIDAY AND SATURDAY.

LSZ121-140>148-061030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1054 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS OF
WESTERN LAKE SUPERIOR TONIGHT THROUGH FRIDAY MORNING AS NORTHEAST
WINDS AND WAVE HEIGHTS INCREASE. IN ADDITION...STRONG TO SEVERE
THUNDERSTORMS PRODUCING HAIL...FREQUENT LIGHTNING AND LOCALLY
GUSTY WINDS ARE LIKELY OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS OF
WESTERN LAKE SUPERIOR THROUGH FRIDAY MORNING...BUT WINDS AND WAVE
HEIGHTS ARE EXPECTED TO DECREASE FRIDAY AFTERNOON AS WINDS TURN TO
THE SOUTH. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS PRODUCING
HAIL...FREQUENT LIGHTNING AND LOCALLY GUSTY WINDS ARE POSSIBLE
FRIDAY AND SATURDAY.

DAP

The radar

The Duluth radar (KDLH), 195 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cook

When
June 6, 12:00 AM CST to 9:00 AM CST
Where
Cook County, 6 mi W of Hovland to 7 mi SW of Hovland
Cause
Heavy Rain
Property damage
$900,000
Reported by
ASOS
Coordinates
47.850, -90.099

Flash Flood, Lake

When
June 6, 12:00 AM CST to 9:00 AM CST
Where
Lake County, Silver Bay to 4 mi N of Little Marais
Cause
Heavy Rain
Reported by
ASOS
Coordinates
47.300, -91.270

Heavy rainfall of 3 to 5 inches resulted in roadway flooding across portions of eastern Lake County, including highway 61, mainly north of Silver Bay.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113820, 120700.